Alert archive / Oregon / Wind Advisories in 2024
Wind Advisory 9, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Feb 3, 2024, 1:49 PM PST for Jackson County, Oregon; Siskiyou County, California. It took effect at Feb 4, 2024, 10:00 AM PST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2024, 1:49 PM PST (21:49 UTC)
- In effect from
- Feb 4, 2024, 10:00 AM PST
- Expired
- Feb 5, 2024, 1:00 PM PST
- In force
- 27 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Jackson County, OR
The radar
The Medford radar (KMAX), 10 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589 WWUS76 KMFR 032149 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 149 PM PST Sat Feb 3 2024 CAZ081-041400- /O.NEW.KMFR.WI.Y.0009.240205T0300Z-240205T2100Z/ Central Siskiyou County- 149 PM PST Sat Feb 3 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM SUNDAY TO 1 PM PST MONDAY... * WHAT...Southeast winds 20 to 35 mph with gusts up to 55 mph expected. * WHERE...The southern Shasta Valley, including Weed and Gazelle. * WHEN...From 7 PM Sunday to 1 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and where it snows, the winds may create brief whiteout conditions. * ADDITIONAL DETAILS...There is a low chance that gusts reach warning strength (58 mph or greater) Sunday night, but these would be isolated an infrequent. Also, because the wind direction above ground level will is expected to be from the southeast, the northern end of the valley is less likely to feel these strong gusts. If the winds above ground level trend more southerly, this advisory may need to be expanded. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ026-041400- /O.NEW.KMFR.WI.Y.0009.240204T1800Z-240205T1500Z/ Jackson County- Including the city of Ashland 149 PM PST Sat Feb 3 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 7 AM PST MONDAY... * WHAT...East winds 10 to 20 mph with gusts up to 45 mph expected. * WHERE...Southeast Jackson County, including the cities of Phoenix, Talent, and Ashland. * WHEN...From 10 AM Sunday to 7 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...While confidence is higher at the southern end of the Rogue Valley, there is a low chance that winds of 45 mph or greater impact the east Medford community in the Roxy- Ann area. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
881 WWUS76 KMFR 041001 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 201 AM PST Sun Feb 4 2024 CAZ081-050000- /O.CON.KMFR.WI.Y.0009.240205T0300Z-240205T2100Z/ Central Siskiyou County- 201 AM PST Sun Feb 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM PST MONDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...The southern Shasta Valley, including Weed and Gazelle.. * WHEN...From 7 PM this evening to 1 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...There is a low chance that gusts reach warning strength (58 mph or greater) Sunday night, but these would be isolated an infrequent. Also, because the wind direction above ground level will is expected to be from the southeast, the northern end of the valley is less likely to feel these strong gusts. If the winds above ground level trend more southerly, this advisory may need to be expanded. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ026-050000- /O.CON.KMFR.WI.Y.0009.240204T1800Z-240205T1500Z/ Jackson County- Including the city of Ashland 201 AM PST Sun Feb 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 AM PST MONDAY... * WHAT...East winds 10 to 20 mph with gusts up to 45 mph expected. * WHERE...Southeast Jackson County, including the cities of Phoenix, Talent, and Ashland. * WHEN...From 10 AM this morning to 7 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...While confidence is higher at the southern end of the Rogue Valley, there is a low chance that winds of 45 mph or greater impact the east Medford community in the Roxy- Ann area. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
142 WWUS76 KMFR 042101 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 101 PM PST Sun Feb 4 2024 CAZ081-051315- /O.CON.KMFR.WI.Y.0009.240205T0300Z-240205T2100Z/ Central Siskiyou County- 101 PM PST Sun Feb 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM PST MONDAY... * WHAT...Southeast winds 20 to 35 mph with gusts up to 60 mph expected. * WHERE...The southern Shasta Valley, including Weed and Gazelle. * WHEN...From 7 PM this evening to 1 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...There is a low chance that gusts reach warning strength (58 mph or greater) Sunday night, but these would be isolated and infrequent. Also, because the wind direction above ground level will is expected to be from the southeast, the northern end of the valley is less likely to feel these strong gusts. If the winds above ground level trend more southerly, this advisory may need to be expanded. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ026-051315- /O.CON.KMFR.WI.Y.0009.000000T0000Z-240205T1500Z/ Jackson County- Including the city of Ashland 101 PM PST Sun Feb 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST MONDAY... * WHAT...East winds 10 to 20 mph with gusts up to 45 mph. * WHERE...Southeast Jackson County, including the cities of Phoenix, Talent, and Ashland. * WHEN...From 10 AM this morning to 7 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...While confidence is higher at the southern end of the Rogue Valley, there is a low chance that winds of 45 mph or greater impact the east Medford community in the Roxy- Ann area. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
961 WWUS76 KMFR 051120 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 320 AM PST Mon Feb 5 2024 CAZ081-052100- /O.CON.KMFR.WI.Y.0009.000000T0000Z-240205T2100Z/ Central Siskiyou County- 320 AM PST Mon Feb 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 65 mph. * WHERE...The southern Shasta Valley, including Weed and Gazelle. * WHEN...Until 1 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The wind direction above ground level will be from the southeast, making the northern end of the valley less likely to feel these strong gusts. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ026-051500- /O.CON.KMFR.WI.Y.0009.000000T0000Z-240205T1500Z/ Jackson County- Including the city of Ashland 320 AM PST Mon Feb 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... * WHAT...Southeast winds 10 to 20 mph with gusts up to 45 mph. * WHERE...Southeast Jackson County, including the cities of Phoenix, Talent, and Ashland. * WHEN...Until 7 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...While confidence is higher at the southern end of the Rogue Valley, there is a low chance that winds of 45 mph or greater impact the east Medford community in the Roxy- Ann area. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
203 WWUS76 KMFR 051454 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 654 AM PST Mon Feb 5 2024 ORZ026-051600- /O.EXP.KMFR.WI.Y.0009.000000T0000Z-240205T1500Z/ Jackson County- Including the city of Ashland 654 AM PST Mon Feb 5 2024 ...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING... Winds will weaken through the day, so the advisory will expire. $$ CAZ081-052100- /O.CON.KMFR.WI.Y.0009.000000T0000Z-240205T2100Z/ Central Siskiyou County- 654 AM PST Mon Feb 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 65 mph. * WHERE...The southern Shasta Valley, including Weed and Gazelle. * WHEN...Until 1 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The wind direction above ground level will be from the southeast, making the northern end of the valley less likely to feel these strong gusts. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
566 WWUS76 KMFR 052053 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1253 PM PST Mon Feb 5 2024 CAZ081-052200- /O.EXP.KMFR.WI.Y.0009.000000T0000Z-240205T2100Z/ Central Siskiyou County- 1253 PM PST Mon Feb 5 2024 ...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON... Wind gusts have trended below advisory speed (45+ mph) and are expected to remain that way until further notice. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 3, 10:04 AM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 3, 10:04 AM PST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1004 AM PST Sat Feb 3 2024
Updated AVIATION Section
.DISCUSSION...The trajectory of the low coming in is making the
wind forecast tricky on Sunday. As the surface low moves onshore
in the Cape Mendocino / Bay Area region, NorCal and SW Oregon
will be in the northeast quadrant of the low and the 850 to 700 mb
(steering flow) will be out of the East, Southeast respectively
through the late-afternoon (2-5 pm). This will lead to some gusty
conditions in the southern ends of the Rogue, Shasta, and Scott
valleys. But generally, an easterly component reduces the chance
winds get amplified from the funneling effect of the valley (this
is where the tricky part will come in). As is, the forecasted
wind gusts at 10 to 15 mph in the central parts of the valleys and
25 to 40 mph on the rims (like at Howard Prairie and Grizzly Peak
for example, or Mt. Eddy area).
The trickiness comes in during the 5pm to 9pm window, when the low
takes a little jog north and the steering flow veers more to the
southeast and south. These directions better align with the
valleys, allowing for more funneling. The concern is that during
this window in time on Sunday, winds could reach advisory speeds
(gusts to at least 45 mph) in the Ashland and Howard Prairie
areas of Jackson County, and advisory or warning speeds ( gusts to at
least 45 mph; or more than 58 mph) near Weed in Siskiyou County.
For now, the forecast reflects speeds under these values. In the
current runs of the hi-res the minimum values are generally around
40 mph, with the mean and max values above advisory/warning
speeds. We will follow up on this in the afternoon forecast
update after a new run of the hi-res comes through to see if there
is a trend. These gusty winds near advisory strength are also
present in Modoc, Lake, and eastern Klamath County, but we have
rolled them into the winter weather advisories.
The other components of the forecast look on track and minimal
edits are anticipated in the afternoon forecast.
-Miles
&&
.AVIATION...03/18Z TAFs...Local LIFR fog developed at Medford in the
last hour or so and looks to last until around 20Z before
dissipating this afternoon. The fog isn't affecting the whole
valley, however, and satellite imagery/web cams reveal that flight
conditons are VFR not too far to the south of the runway (Medford I-5
viaduct and out east toward White City). The fog is mostly in
and around Gold Hill, Central Point, and north Medford. Similar
conditions are affecting Klamath Falls and Grants Pass/Cave
Junction, and these should also dissipate in the next hour or two.
Low pressure offshore will continue an east to southeast flow aloft
across the area tonight into Sunday morning. This will result in
potential low-level wind shear early Sunday morning in Medford, but
also should preclude the redevelopment of fog. The low will bring
moisture northward into California where MVFR/IFR conditions will
affect the Mt Shasta region with areas of rain/snow. The lower
conditions will push northward into portions of south-central
Oregon (mainly from the Cascades eastward), including Klamath Falls,
during Sunday morning. Other areas west of the Cascades should
remain VFR. -Spilde
&&
.MARINE...Updated 800 AM Saturday February 3, 2024...
Offshore low pressure will move south along the coast this weekend,
with breezy south winds today shifting to the north to northeast and
increasing Sunday. Meanwhile, steep west to northwest swell will
gradually diminish through the weekend. Very steep seas are expected
as wind-driven seas increase by Sunday afternoon. The low finally
moves onshore Monday, with somewhat improved conditions expected
through early next week. -BPN
&&
.PREV DISCUSSION... /Issued 341 AM PST Sat Feb 3 2024/
DISCUSSION...Temperatures will fall to the low 30s west of the
Cascades and low 20s east tonight, and this is near normal for
early February standards. Radar shows a few showers along the
coast that are moving northward, and there is a stray shower in
Modoc County. The showers at the coast will continue through the
day, however they will be light with less than a quarter of an
inch expected.
The change in the forecast will come with a low pressure system
that will move in from the south Sunday. The placement of the low
off of the northern California coast will bring moisture into the
area Sunday into Monday. The focus area for this system will be in
southern Siskiyou County, especially into the Mount Shasta area.
Snow levels will be between 3,000 feet and 4,000 feet through this
system. These snow levels will bring snow down to Black Butte
Pass on I-5 and Snowman Summit on Highway 89. As stated by the
afternoon meteorologist, 6 to 12 inches of snow are expected for
areas from 4500 feet to 6000 feet around Mount Shasta, western
Siskiyou County, and over peaks of the Warner Mountains through
Monday morning. Areas above 6000 feet are expected to get a foot
or more of additional snowfall. The Cascades, Lake and Modoc
counties, and areas between 2500 feet and 4500 feet in Siskiyou
County are expected to get 1 to 4 inches of snowfall. The most
impacts from falling snow on I-5 and Highway 89 in southern
Siskiyou County will be through Sunday afternoon, and Snowman
Summit could reach 1"/hour snowfall rates. A Winter Storm Warning
will be in effect Sunday for the Mount Shasta region. A Winter
Weather Advisory surrounding this area and including the Warner
Mountains and parts of Lake County including Lakeview and Valley
Falls. Please see WSWMFR for more details. Rainfall with this
system will bring 0.75"- 1.00" to the coast with 0.25"-0.50" west
of the Cascades, although lower amounts will be found in west side
valleys.
Winds are a concern Sunday and Monday with portions of Highway 395
in northern Modoc County and in Lake County north of Lakeview
through Alkali Lake expecting winds of 25 to 35 mph and gusts near
35 to 45 mph. This will need to be reviewed further in case any wind
products need to be issued, but for now gusty winds will be present
and only reaching criteria for a shorter period.
As the system wraps up, there will be drier conditions ahead Tuesday
and Wednesday. Another low will pass to our north later in the work
week with most areas seeing a 30-50% chance of precipitation. Light
snowfall amounts are in the forecast later this week with a few
inches for the Cascades Thursday into Friday. Temperatures will
overall be steady through the next week. -Hermansen
AVIATION...03/12Z TAFs...Light scattered showers along the coast
this morning are expected to dissipate by this afternoon. Areas of
MVFR/IFR in area valleys this morning, especially east of the
Cascades, should burn off by midday. The area should then remain
under prevailing VFR through the TAF period, although some localized
areas of MVFR are possible in showers. Clouds will increase from the
south by Sunday morning, with MVFR/IFR conditions possible across
northern California by the end of the TAF period. -BPN
MARINE...Updated 200 AM Saturday February 3, 2024...
Offshore low pressure will move south along the coast this weekend,
with breezy south winds today shifting to the north to northeast and
increasing Sunday. Meanwhile, steep west to northwest swell will
gradually diminish through the weekend. Very steep seas are expected
as wind-driven seas increase by SUnday afternoon. The low finally
moves onshore Monday, with somewhat improved conditions expected
through early next week. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 10 AM to 10 PM PST Sunday above
3500 feet for ORZ030-031.
CA...Winter Storm Warning from 4 AM Sunday to 4 AM PST Monday for
CAZ080>083.
Winter Weather Advisory from 4 AM to 10 PM PST Sunday for
CAZ080>083.
Winter Weather Advisory from 10 AM to 10 PM PST Sunday above
3500 feet for CAZ085.
PACIFIC COASTAL WATERS...Small Craft Advisory until 4 PM PST Monday
for PZZ350-356-370-376.
Hazardous Seas Warning from 10 AM Sunday to 4 PM PST Monday for
PZZ370-376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 2:33 AM PST | Hazardous Seas Warning | MFR | 66 hr |
Nearby
Wind Advisories in Oregon, 2024Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.